Michigan, 2006

Winter Storm in Michigan, December 6 to 7, 2006

December 6 to 7, 2006 · NWS MQT · 6 events in 6 counties and zones

Strong northwest winds gusting as high as 35 to 45 mph brought heavy effect snow and considerable blowing snow to portions of west and central Upper Michigan on the evening of the 6th continuing into the 7th. The Munising Public Schools, AuTrain-Onota and Superior Central Schools were all closed in Alger County on the 7th due to the heavy snow and blowing snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong northwest winds gusting as high as 35 to 45 mph brought heavy effect snow and considerable blowing snow to portions of west and central Upper Michigan on the evening of the 6th continuing into the 7th. The Munising Public Schools, AuTrain-Onota and Superior Central Schools were all closed in Alger County on the 7th due to the heavy snow and blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 5, 10:50 PM EST, 8 hours 10 minutes earlier.

Area forecast discussion, Dec 5, 10:50 PM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1050 PM EST TUE DEC 5 2006

.UPDATE...

03Z WATER LOOP SHOWS SHORTWAVE MOVING EAST ACROSS CENTRAL UPR MI.
RADAR LOOP SHOWS AREA OF MODERATE TO HEAVY SNOW TAPERING OFF FROM
THE WEST WITH LOSS OF DPVA AND TRANSITION FROM 285-290K ISENTROPIC
ASCENT TO DESCENT...PER RUC MODEL ANALYSIS. BEST SNOW HAS EXITED MNM
COUNTY  AND DO NOT EXPECT ANY MORE THAN SCT LIGHT SNOW SHOWERS THE
REST OF THE NIGHT SO HAVE CANCELLED THE SNOW ADVISORY THERE. WILL
KEEP THE ADVISORIES GOING FOR DELTA-SRN SCHOOLCRAFT AND LUCE
COUNTIES AS SW FLOW OFF LAKE MI AND MARGINAL LAKE DELTA-T COULD
PROVIDE SOME ENHANCEMENT TO SNOW OVER THE NEXT FEW HOURS. WENT WITH
WORDING OF 1 TO LOCALLY 4 ADDITIONAL INCHES OF SNOW ACCUMULATION IN
THE ZFP AND WSW UPDATES FOR THE EARLY OVERNIGHT HOURS.

REST OF FCST STILL ON TRACK.

&&

.SYNOPSIS...
20Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED A RIDGE
ALONG THE WEST COAST AND BROAD TROUGHING COVERING MUCH OF EASTERN
CANADA INTO THE NORTHERN U.S.. WITHIN THE TROUGH...THE MAIN FEATURES
OF INTEREST ARE A SHRTWV MOVING INTO NW MINNESOTA (FOR TONIGHT) AND
A STRONGER SHRTWV TROUGH DROPPING THROUGH NW MANITOBA (FOR WEDNESDAY
NIGHT). AHEAD OF THE MINNESOTA SHRTWV...PLENTY OF UPPER LEVEL
MOISTURE WAS PRESENT FROM NEBRASKA INTO WISCONSIN...WHICH IS LIKELY
WHERE AN UPPER LEVEL JET IS. IN FACT...MODELS DUE SHOW THE UPPER JET
HERE...RANGING FROM 80-100KT. ALSO UNDERNEATH THIS UPPER LEVEL
MOISTURE ARE BANDS OF SNOW SHOWERS ON THE REGIONAL RADAR
LOOP...COVERING MUCH OF THE WEST HALF OF UPPER MICHIGAN AND NORTHERN
WISCONSIN. GIVEN THE BANDING APPEARANCE...SOME MID-LEVEL
FRONTOGENESIS IS LIKELY...WHICH APPEARS TO BE MAXIMIZED IN THE
800-700MB LAYER. VISIBILITIES UNDER THE SNOW BANDS HAVE DROPPED TO
AROUND 1 SM. THE SNOW CONTINUES TO EXPAND NORTHEASTWARD INTO UPPER
MICHIGAN...INDICATING THAT THE DRY AIR EARLIER PRESENT ON THE 12Z
GRB SOUNDING IS ERODING QUICKLY. TAMDAR SOUNDINGS FROM HOUGHTON AND
RHINELANDER ALSO SHOWED PLENTY OF MOISTURE (NEARLY SATURATED
CONDITIONS FROM THE SURFACE TO 600MB)...WHICH IS HELPING TO PRODUCE
SNOWFALL. AT THE SURFACE...LOW PRESSURE OF 1004MB WAS LOCATED OVER
NW MINNESOTA WITH A WARM FRONT EXTENDING SOUTHEAST TOWARDS OSHKOSH.
WINDS HAVE BACKED SOUTHWEST AHEAD OF THIS LOW OVER LAKE SUPERIOR...
WHICH HAS HELPED IN KEEPING LAKE EFFECT SNOW SHOWERS OFFSHORE. WINDS
ARE NOW TURNING SOUTHWESTERLY ON LAKE MICHIGAN...SO LAKE EFFECT SNOW
SHOWERS WHICH WERE IMPACTING WESTERN LOWER MICHIGAN SHOULD BE MOVING
INTO AT LEAST MACKINAC COUNTY. LAST ITEM TO NOTE IS COLD 850MB TEMPS
COMING IN BEHIND THE LOW...WITH THE LATEST RUC ANALYSIS SHOWING
READINGS FROM -10C OVER SOUTHERN MANITOBA TO -20C OVER NORTHERN
MANTIOBA UNDERNEATH THE UPPER TROUGH.

&&

.SHORT TERM (TONIGHT AND WEDNESDAY)...

12Z GFS...THE 12Z RUC AND LOCAL HIGH RESOLUTION RUNS SEEM TO HAVE A
GOOD HANDLE ON THE CLIPPER SYSTEM...THEREFORE WILL FOLLOW THESE FOR
THE UPDATE. SHRTWV TROUGH WILL TRACK SOUTHEAST ACROSS UPPER MICHIGAN
TONIGHT. DPVA AHEAD OF THE TROUGH...COMBINED WITH INCREASING
MID-LEVEL FRONTOGENESIS AND MOISTENING WILL HELP TO EXPAND THE SNOW
ACROSS THE CWA THIS AFTERNOON FROM WEST TO EAST. HAVE RAISED POPS TO
100 ACROSS THE GIVEN THAT SNOW IS HAVING NO PROBLEM PUSHING INTO THE
CWA. IN ADDITION...THE MODELS INDICATE THAT THE FORCING MAY BECOME
QUITE STRONG OVER EASTERN WISCONSIN INTO THE SOUTH CENTRAL U.P. THIS
EVENING...WITH MODEL QPF AMOUNTS OF 0.30-0.40 OF AN INCH. LOOKING AT
SOUNDINGS...THERE IS STRONG OMEGA LOCATED IN THE DENDRITIC SNOW
GROWTH ZONE ALONG WITH DECENT OMEGA IN THE AGGREGATE
LAYER...PARTICULARLY OVER MENOMINEE COUNTY...SO SNOWFALL AMOUNTS
UPWARDS OF 3 TO 5 INCHES STILL LOOKS GOOD. ISSUED A SNOW ADVISORY
EARLIER FOR MENOMINEE COUNTY GIVEN THE AMOUNTS. LAKE EFFECT SNOW AND
BLOWING SNOW ADVISORY FOR SOUTHERN SCHOOLCRAFT AND LUCE COUNTIES
STILL LOOKS FINE AT THIS POINT...GIVEN THAT LAKE EFFECT SNOW SHOWERS
COMING OFF OF LAKE MICHIGAN MOVING INTO THESE COUNTIES IS STILL
PROGGED...ESPECIALLY FROM BLANEY PARK TO SE OF NEWBERRY WHERE THE
BEST 950MB CONVERGENCE LOOKS TO OCCUR. IN ADDITION...HAVE ADDED
DELTA INTO THE ADVISORY SINCE A BAND OFF OF GREEN BAY IS LIKELY
GIVEN THE SW WIND FLOW. ELSEWHERE...A GENERAL 1 TO 3 INCHES SEEMS
LIKELY WITH THE WARM ADVECTION AHEAD OF THE CLIPPER AS THE SNOW
MOVES ACROSS TONIGHT.

BEHIND THE CLIPPER...LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO
DEVELOP OVER WESTERN LAKE SUPERIOR AFTER MIDNIGHT AS THE COLD 850MB
TEMPERATURES OVER MANITOBA BEGIN TO CROSS THE LAKE. HOWEVER...MODELS
INDICATE THAT INVERSION HEIGHTS ARE ONLY AROUND 5000 FT...SO ANY
LAKE EFFECT THAT DOES GROW SHOULD BE ON THE LIGHT SIDE. ALSO...GIVEN
A NW UNDIRECTIONAL WIND BEHIND THE CLIPPER...MOST OF THE LAKE EFFECT
SHOULD BE IN MULTI-PARALLEL BANDS WHICH ARE NOT FAVORABLE FOR GREAT
ACCUMULATIONS. THESE MULTI-PARALLEL BANDS WILL CONTINUE INTO
WEDNESDAY AS 850MB TEMPS CONTINUE TO FALL (PROGGED TO REACH -20C BY
00Z) WITH THE APPROACH OF THE NW MANITOBA TROUGH. HI RESOLUTION
RUNS SUGGEST THERE MIGHT BE A FEW STRONGER BANDS...IN PARTICULAR ONE
THAT IS EXPECTED TO RUN FROM LAKE NIPIGON INTO ALGER AND NORTHERN
SCHOOLCRAFT COUNTIES WHICH MAY HAVE A HIGHER TOP GIVEN THE EXTRA
MOISTENING. THEREFORE HAVE PLACED UP TO 4 INCHES IN THE NW
SNOWBELTS. AWAY FROM THE NW SNOWBELTS...HAVE MAINTAINED A CHANCE
ELSEWHERE GIVEN THAT THE STRONG WINDS MAY DRIVE SOME OF THE LAKE
EFFECT SNOW SHOWERS INLAND. TEMPERATURES WILL ALSO BE ON THE COOL
SIDE...WITH READINGS LIKELY FALLING THROUGH THE DAY DUE TO THE COLD
ADVECTION.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...

LAKE EFFECT SNOW AMOUNTS ARE THE MAIN CHALLENGE FOR THE WEDNESDAY
NIGHT AND THURSDAY PERIODS. ARCTIC AIR SETTLING IN BEHIND THE LOW
PRESSURE SYSTEM (850MB TEMPS AROUND -20C BY 00Z THU) AND STRONG
NORTHWEST WILL CONTRIBUTE TO LAKE EFFECT SNOW AMOUNTS UP TO 10
INCHES BETWEEN WEDNESDAY EVENING AND THURSDAY EVENING FOR THE
WESTERN AND NORTH CENTRAL LAKESHORES.

LOCAL HI-RES MODEL...REGIONAL GEM AND GFS ALL SHOW NORTHWESTERLY
WINDS VEERING NORTH BY 12Z THU IN THE WAKE OF THE LOW PRESSURE
SYSTEM. THE NORTHWESTERLY WINDS WILL MOST LIKELY PRODUCE A DOMINANT
BAND IN THE WEST...BASED ON STRONG NORTH TO NORTHWEST WINDS AT
950MB AND STRONG CONVERGENCE...COMBINED WITH INVERSION HEIGHTS UP TO
5000FT. THIS WOULD GIVE US SNOW ACCUMULATIONS AROUND 10 INCHES BASED
ON THE LAKE EFFECT SNOW DECISION TREE. WENT WITH A WATCH FOR THE
WESTERN COUNTIES FOR 00Z THU THROUGH 00Z FRI. FELT IT WAS NECESSARY
TO WARN PUBLIC ABOUT THE POSSIBILITY OF SIGNIFICANT LAKE EFFECT SNOW
AMOUNTS...BUT CAN UPDATE EXACT SNOW AMOUNTS WITH TIME. IN
ADDITION...STRONG WINDS ON WED NIGHT AND THU WILL HELP BLOW THE SNOW
AROUND...SO LOW VISIBILITIES AND DRIFTING SNOW MAY ALSO BECOME A
PROBLEM.

THE MODELS ALSO HINT AT A CONVERGENCE ZONE OVER ALGER COUNTY AS THE
WINDS GO FROM NORTHWEST TO NORTH IN THE EAST HALF OF THE LAKE AROUND
12Z THU. WITH INVERSION HEIGHTS UP TO 7000FT...WENT WITH LAKE EFFECT
SNOW WATCH FOR THIS AREA ALSO. AREAS OF DEFINITE SNOW MAY NEED TO BE
TWEAKED FOR ACCURACY WITH THE NEXT FORECAST UPDATE...AND POPS MAY
NEED TO BE INCREASED...ESPECIALLY OVER THE WESTERN SHORELINE.

(SATURDAY THROUGH TUESDAY)...
THE MODELS SEEM VERY AGREEABLE THROUGH FRI...BUT BY 00Z SAT THE
GFS/ECMWF/UKMET/DGEX BEGIN TO DIFFER SOMEWHAT. THE DIFFERENCE
ESCALATES BY 00Z SUN AND EVEN MORESO BY 00Z MON. THE SYSTEM THAT THE
MODELS ARE NOT IN AGREEMENT WITH IS A SFC LOW PRESSURE TROUGH
DEVELOPING OVER THE CENTRAL PLAINS 00Z SUN. THE GFS AND UKMET ARE
MORE PROGRESSIVE WITH THE TROUGH THAN THE ECMWF. THE GFS FAVORS A
STRONGER AND QUICKER VORT MAX ACROSS MN/WI/LOWER MI BY 00Z MON THAN
THE ECMWF. THE 12Z GFS SOLN ACTUALLY SLOWED DOWN A BIT FROM THE 06Z
SOLN...SO I FEEL WE CAN TRUST THE 12Z GFS A BIT MORE NOW. THE UKMET
SEEMS TO BE A HAPPY MEDIUM BETWEEN THE GFS AND EUROPEAN.

AS FOR WEATHER...A SERIES OF SHORTWAVES SWING DOWN FROM A LOW IN
NORTHERN CANADA ACROSS NORTHERN LAKE SUPERIOR. CONTINUED TO KEEP
POPS OUT OF THE LAND AREAS THROUGH EARLY SUNDAY MORNING (12Z).
HOWEVER...THE 12Z GFS SUGGESTS A LOW PRESSURE SYSTEM TO DEVELOP OVER
NORTHERN MN 6Z SUN AND TRACK ACROSS NORTHERN LAKE SUPERIOR BY 12Z
SUN...BRINGING A CHANCE OF PRECIP AHEAD OF AND BEHIND THE FRONTAL
SYSTEM. THIS BRINGS UP AN ISSUE OF PRECIPITATION TYPE. BUFKIT SNDGS
FOR IRON MOUNTAIN SUGGEST FREEZING RAIN BECOMING ICE PELLETS BEFORE
CHANGING INTO SNOW BETWEEN 6Z AND 12Z SUN. IF THE GFS IS A LITTLE
TOO WARM AND TOO QUICK WITH THIS SYSTEM...THEN SNOW WOULD BE
PROBABLE FOR SUN AFTERNOON. ANOTHER FACTOR TO CONSIDER IS THAT
MOISTURE IN THE WARM SECTOR OF THE QUICK-MOVING LOW PRESSURE SYSTEM
WILL NEED TO ERODE AWAY SOME DRY AIR BEFORE IT IS CAPABLE OF
PRODUCING PRECIP. SO FOR NOW...DID NOT PUT PRECIP IN FCST FOR SUN
MORNING...AND WENT WITH A SLIGHT CHANCE OF SNOW SHOWERS FOR THE EAST
HALF AND THE KEWEENAW FOR SUN AFTERNOON AND EVENING THROUGH 12Z MON.
WILL NEED TO KEEP AN EYE ON FUTURE MODEL RUNS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
  LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM EST
    WEDNESDAY MIZ007-013-014.
  LAKE EFFECT SNOW WATCH IN EFFECT FOR WEDNESDAY NIGHT AND
    THURSDAY MIZ002-003-009.
  LAKE EFFECT SNOW WATCH IN EFFECT FOR WEDNESDAY NIGHT INTO
    THURSDAY EVENING MIZ006-085.

&&

VOSS (UPDATE)
AJ (SHORT TERM)
MRC (LONG TERM)
Hazardous weather outlook, Dec 6, 6:02 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
602 AM EST WED DEC 6 2006

MIZ001>007-009-084-085-071200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
602 AM EST WED DEC 6 2006 /502 AM CST WED DEC 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY LAKE EFFECT SNOW SHOWERS CLOSE TO LAKE SUPERIOR WILL DEVELOP
LATE TODAY AND CONTINUE THROUGH TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS
UP TO A FOOT ARE EXPECTED OVER HIGHER TERRAIN AREAS FROM IRONWOOD
TO TWIN LAKES AND IN THE SNOW BELTS FROM AU TRAIN TO GRAND
MARAIS. IN ADDITION TO THE HEAVY SNOW...BLOWING SNOW WILL REDUCE
VISIBILITIES IN MANY AREAS. THERE ARE MULTIPLE WINTER STORM
WARNINGS AND LAKE EFFECT SNOW AND BLOWING SNOW ADVISORIES IN
EFFECT. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY LAKE EFFECT SNOW SHOWERS AND AREAS OF BLOWING SNOW NEAR LAKE
SUPERIOR WILL DIMINISH THURSDAY AFTERNOON. ADDITIONAL SNOW
ACCUMULATIONS OF 6 TO 9 INCHES ARE EXPECTED ON THURSDAY OVER THE
HIGHER TERRAIN FROM IRONWOOD TO TWIN LAKES AND IN THE SNOW BELTS
FROM AU TRAIN TO GRAND MARAIS. WINTER STORM WARNINGS AND LAKE
EFFECT SNOW AND BLOWING SNOW ADVISORIES REMAIN IN EFFECT THROUGH
LATE THURSDAY. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOWFALL
AND REDUCED VISIBILITIES ARE APPRECIATED.

MIZ010>012-071200-
IRON-DICKINSON-MENOMINEE-
502 AM CST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MIZ013-014-071200-
DELTA-SOUTHERN SCHOOLCRAFT-
602 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS OFF LAKE SUPERIOR WILL INCREASE LATE
TODAY NORTH AND EAST OF RAPID RIVER AND NORTH OF MANISTIQUE ALONG
M-94. SNOW ACCUMULATIONS UP TO 6 INCHES ARE EXPECTED TONIGHT. SEE
THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW SHOWERS STREAMING OFF LAKE SUPERIOR WILL DIMINISH THURSDAY
AFTERNOON. SNOW ACCUMULATIONS UP TO 6 INCHES ARE EXPECTED ON
THURSDAY NORTH AND EAST OF RAPID RIVER AND NORTH OF MANISTIQUE
ALONG M-94. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOWFALL
ARE GREATLY APPRECIATED.

LSZ221-241>248-263-264-071200-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
602 AM EST WED DEC 6 2006 /502 AM CST WED DEC 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTH GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE AFTER MIDNIGHT
TONIGHT OVER CENTRAL AND EASTERN LAKE SUPERIOR. HEAVY FREEZING
SPRAY WILL DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY FREEZING SPRAY IS EXPECTED THROUGH THURSDAY NIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-071200-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
602 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED TONIGHT ON THE
OPEN WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWEST GALE FORCE WINDS TO 35 KNOTS ARE EXPECTED THROUGH LATE
THURSDAY AFTERNOON ON THE OPEN WATERS OF LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Marquette

When
December 6, 7:00 AM EST to December 7, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Snowfall amounts in 24-hours included 10 inches at the National Weather Service in Negaunee Township and at Shot Point. Considerable blowing and drifting of snow was reported especially along Lake Superior.

Winter Storm, Alger

When
December 6, 2:00 PM EST to December 7, 2:00 PM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers reported 24-hour snowfall totals of 10 inches 13 miles south of Grand Marais and 8-10 inches at Autrain. Northwest winds gusting to 45 mph at times caused frequent whiteout conditions especially along Lake Superior.

Winter Storm, Gogebic

When
December 6, 6:00 PM CST to December 7, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Ten inches of snowfall was observed in Ironwood in 12 hours.

Winter Storm, Ontonagon

When
December 6, 7:00 PM EST to December 7, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Numerous reports of six inches of snow in 12 hours were received from Ewen, Rockland and just inland from Ontonagon. Gusty northwest winds contributed to occasional whiteout conditions.

Winter Storm, Northern Schoolcraft

When
December 6, 10:00 PM EST to December 7, 10:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Public
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Twelve inches of snow was reported in 12 hours at the Seney Post Office.

Winter Storm, Delta

When
December 6, 10:00 PM EST to December 7, 10:00 AM EST
Where
Delta forecast zone
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Seven inches of snow was reported in Rock with occasional whiteouts from blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9311, 9300, 9287, 9297, 9301, 9305.